MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENDICU
Medical Device Problem Codes Device Emits Odor (1425); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, while in use on a patient, this 980 ventilator shut off and emitted a burning plastic smell. the patient was removed from the ventilator and placed on an alternate ventilator with no injury reported.
 
Additional Manufacturer Narrative
Section a: patient information cannot be provided due to the personal information protection and electronic documents act pipeda s.7(3) (c.1) h3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that, while in use on a patient, this pb980 ventilator shut off and emitted a burning plastic smell.Review of the logs confirmed unit had loss of ventilation (lov) with a "system starting up after power failure" code.The service personnel (sp) checked the unit and found capacitor (c77) on the direct current (dc) - dc converter printed circuit board assembly (pcba) had thermal damage.To solve the issue, sp replaced the dc-dc converter pcba.Additionally sp replaced bd (breath delivery) power controller pcba as a precautionary measure.Sp also found the exhalation latch lever was very stiff and hard to open so realigned latch mechanism and solved the issue.The device passed all the required tests and calibrations as per the manufacturer's specifications at the time of service.The likely cause of the event was isolated in the field to fault in the dc-dc converter pcba.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Section d9 - updated due to part return section h6 evaluation code result - additional code added component code remove g02005 and add g0201201 h3 device evaluation summary - updated due to part return medtronic conducted an investigation based on all information received.It was reported that, while in use on a patient, this pb980 ventilator shut off and emitted a burning plastic smell.Review of the logs confirmed unit had loss of ventilation (lov) with a "system starting up after power failure" code.The service personnel (sp) checked the unit and found capacitor (c77) on the direct current (dc) - dc converter printed circuit board assembly (pcba) had thermal damage.To solve the issue, sp replaced the dc-dc converter pcba.Additionally sp replaced bd (breath delivery) power controller pcba as a precautionary measure.Sp also found the exhalation latch lever was very stiff and hard to open so realigned latch mechanism and solved the issue.The device passed all the required tests and calibrations as per the manufacturer's specifications at the time of service.One bd power controller pcba was returned to medtronic for further analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One dc-dc converter pcba was received for failure analysis.A visual inspection of the returned part found that capacitor c77 showed signs of damage.The dc-dc converter pcba was attached to the failure investigation test ventilator for analysis.It was confirmed using a multimeter that the capacitor was reading short at unexpected values.The analysis found that capacitor c77 failed short.If the capacitor c77 failure on the dc-dc would occur while in use on a patient, the ventilator response would be a loss of ventilation.The cause of the event was isolated to the damaged capacitor c77 in the dc-dc converter pcba.There is an existing previous internal investigation regarding this issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key17967066
Report Number8020893-2023-00548
Device Sequence Number7754773
Product Code CBK
UDI-Device Identifier10884521171138
UDI-Public10884521171138
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K131252
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENDICU
Device Catalogue Number980U1ENDICU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer02/11/2024
Initial Report FDA Received Date10/19/2023
Supplement Report FDA Received Date02/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOTRACHEAL TUBE SIZE 8, FISHER & PAYKEL MR850
Patient SexUnknown